Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 193, NWS St. Louis, MO

July 28, 2009Calhoun County, Illinois; Lincoln County, Pike County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 28, 2009, 2:10 PM CDT for Calhoun County, Illinois; Lincoln County, Pike County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 2:10 PM CDT (19:10 UTC)
Expired
Jul 28, 2009, 3:00 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Calhoun County, IL, Lincoln County, MO, Pike County, MO

The radar

The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:20 PM CDTHAIL 0.7Paynesville, MO
Jul 28, 2:38 PM CDTHAIL 0.25Annada, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 281910
SVRLSX
ILC013-MOC113-163-282000-
/O.NEW.KLSX.SV.W.0193.090728T1910Z-090728T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
  EAST CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 300 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF ELSBERRY...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELSBERRY...
  BELLEVIEW...
  ANNADA...
  MOZIER...
  HAMBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3918 9060 3917 9061 3916 9062 3917 9096
      3930 9103 3940 9079 3940 9077
TIME...MOT...LOC 1910Z 278DEG 11KT 3926 9087

$$

KANOFSKY
2 follow-up statements
000 
WWUS53 KLSX 281936
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT TUE JUL 28 2009

ILC013-MOC113-163-282000-
/O.CON.KLSX.SV.W.0193.000000T0000Z-090728T2000Z/
CALHOUN IL-LINCOLN MO-PIKE MO-
236 PM CDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CALHOUN COUNTY IN SOUTHWEST ILLINOIS...AND NORTHEASTERN LINCOLN
COUNTY IN EAST CENTRAL MISSOURI...AND EASTERN PIKE COUNTY IN
NORTHEAST MISSOURI...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ANNADA...OR NEAR ELSBERRY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MOZIER AND HAMBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3918 9060 3916 9062 3917 9096 3925 9100
      3926 9100 3937 9075
TIME...MOT...LOC 1935Z 278DEG 11KT 3925 9077

$$

KANOFSKY
000 
WWUS53 KLSX 281953
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT TUE JUL 28 2009

ILC013-MOC113-163-282002-
/O.EXP.KLSX.SV.W.0193.000000T0000Z-090728T2000Z/
CALHOUN IL-LINCOLN MO-PIKE MO-
253 PM CDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IN SOUTHWEST
ILLINOIS...AND NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI...AND EASTERN PIKE COUNTY IN NORTHEAST MISSOURI WILL EXPIRE
AT 300 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3918 9060 3916 9062 3917 9096 3925 9100
      3926 9100 3937 9075
TIME...MOT...LOC 1952Z 278DEG 11KT 3924 9070

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:44 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 28, 12:44 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT TUE JUL 28 2009

.DISCUSSION...
/431 AM CDT TUE JUL 28 2009/

SCT CONVECTION CONTS TO MOVE EWD THRU THE NRN PTN OF THE CWA EARLY
THIS MRNG. THIS ACTIVITY IS JUST S OF A CDFNT EXTDG FM WI SW THRU
SERN NEBRASKA. THE OTHER AREA OF CONVECTION IS ACRS AR AHD OF SLOW
MOVG VORT MAX OF MCV. THE CONVECTION ACRS NRN MO SHOULD SHIFT SEWD
TDA AS THE CDFNT MOVES SLOWLY SEWD THRU THE CWA. WILL FCST MAX
TEMPS BLW PERSISTENCE TDA DUE TO FCSTD CLOUD CVR AND RAINFALL.
THE BEST THREAT OF TSRA WILL SHIFT INTO THE SRN AND ERN PTNS OF THE
CWA TGT AS THE CDFNT WILL EXTD FM SERN MI SW THRU SERN MO BY 12Z
WED...AS A SFC RDG BLDS INTO NWRN MO WITH SLIGHTLY COOLER AND
LESS HUMID AIR. WED APRS TO BE MAINLY DRY WITH CONVECTION
RETURNING TO AT LEAST THE WRN AND SRN PTN OF THE CWA WED NGT AS
THE NAM MDL BRINGS A WK SHRTWV EWD INTO NRN MO...WITH INCRSG 850
MB WAA...THETA E ADVCTN AND MOISTURE CNVG ON THE NOSE OF A SWLY
LLJ WHICH WILL BE AIMED AT THE STL AREA BY 12Z THU. PREFER THE NAM
AND ECMWF MDLS ON WED NGT AND THU AS THE GFS MDL HAS FEEDBACK
PROBLEMS DURING THIS TIME PD. INCRSD POPS ON THU AS THE MDLS BRING
A MID-UPR LVL TROF EWD THRU THE NRN PLAINS WHICH SENDS A
RELATIVELY STG CDFNT FOR LT JULY SEWD THRU THE CWA. THE NAM MDL
INCRS UPR LVL DIVERGENCE ACRS THE CWA THU MRNG AHD OF THE UPR LVL
TROF AND INTENSIFYING ULJ STREAK MOVG THRU THE BASE OF THE TROF.
THERE ALSO MAY BE A SFC WV OR LOW OVER THE CWA ALONG THIS CDFNT
WHICH WILL ENHANCE LOW LVL CNVG. THERE SHOULD BE SOME LINGERING
SHRA/TSRA OVER THE SERN PTN OF THE CWA THU EVNG BUT THIS SHOULD
SHIFT WELL SE OF THE CWA BY LT THU NGT WITH LOW LVL CAA OVER THE
ENTR CWA ALONG WITH LESS HUMID AIR WHICH SHOULD LEAD TO UNSEASONABLY
COOL MIN TEMPS FRI MRNG. FRI AND FRI NGT WILL BE DRY WITH A SFC
RDG OVER THE AREA.

GKS

&&

.AVIATION...
/1240 PM CDT TUE JUL 28 2009/

FOR THE 18Z TAFS...SHORTWAVE TROF OVER KS/NE WILL INTERACT WITH
SEWD MOVING CDFNT AND ADDITIONAL BDRY OVER SWRN MO TO PRODUCE
NUMEROUS SCT SHRA/TSRA THIS AFTN AND EVENING. USED SREF GUIDANCE
TO TIME WIND SHIFT AT TAF SITES AS IT SEEMS TO HAVE A REASONABLE
HANDLE ON FROPA. WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BUT
GENERALLY STAY LIGHT THROUGH THE PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 5:26 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
526 AM CDT TUE JUL 28 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
526 AM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE AREA. WHILE ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THERE MAY BE ISOLATED STRONG OR
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY AND WEDNESDAY
NIGHT...MAINLY ACROSS SOUTHEASTERN MISSOURI AND SOUTHWESTERN
ILLINOIS...THEN ACROSS THE ENTIRE REGION THURSDAY AS ANOTHER COLD
FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

In the hours before

Special weather statement, Jul 28, 1:41 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
141 PM CDT TUE JUL 28 2009

MOZ036-281930-
PIKE MO-
141 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE COUNTY IN NORTHEAST
MISSOURI UNTIL 230 PM CDT...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EOLIA...OR 11 MILES NORTHWEST OF ELSBERRY...
MOVING NORTHEAST AT 5 MPH.

BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND WIND GUSTS UP TO 35 MPH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLARKSVILLE...
  PAYNESVILLE...
  ANNADA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Special weather statement, Jul 28, 1:48 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT TUE JUL 28 2009

ILZ098-MOZ061-281930-
CALHOUN IL-ST. CHARLES MO-
148 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND SOUTHERN
CALHOUN COUNTIES UNTIL 230 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE PERSONNEL REPORTED A STRONG
THUNDERSTORM NEAR OFALLON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. PETERS...
  ST. CHARLES...
  HARVESTER...
  ORCHARD FARMS...
  GOLDEN EAGLE...
  BRUSSELS...
  KAMPVILLE...
  DEER PLAIN...

TILLY
Local storm report, Jul 28, 1:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 S OFALLON            38.77N 90.71W
07/28/2009  E0.70 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

EVENT NUMBER LSX0902548

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:14 PM CDTFlash Flood WarningLSXPike4 hr
Jul 28, 4:46 PM CDTFlash Flood WarningLSXCole, Moniteau6 hr
Jul 28, 4:54 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis5 hr
Jul 28, 5:38 PM CDTFlash Flood WarningLSXCallaway, Montgomery, Osage, Warren6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.